Alert archive / North Carolina / Severe Thunderstorm Warnings in 2024

Severe Thunderstorm Warning 49, NWS Newport/Morehead City, NC

May 15, 2024Duplin County, Jones County, Onslow County, North Carolina

NWS Newport/Morehead City, NC issued this severe thunderstorm warning at May 15, 2024, 5:56 PM EDT for Duplin County, Jones County, Onslow County, North Carolina. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
May 15, 2024, 5:56 PM EDT (21:56 UTC)
Expired
May 15, 2024, 7:00 PM EDT
In force
64 min
Issued by
NWS Newport/Morehead City, NC
Area
Storm-based polygon
Damage threat
Considerable
Hail
1.75 in
Wind
70.0 mph

Counties Duplin County, NC, Jones County, NC, Onslow County, NC

The radar

The Morehead City radar (KMHX), 64 km from the middle of the area, began a volume at 21:57 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 15, 1:12 PM EDTSevere Thunderstorm WatchSPC8 hr

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 9.9 hours before the alert went out and 309 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2024-05-15Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2024-05-15The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 23 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
734 m above ground
0-6 km bulk shear
23 kt
0-1 km storm-relative helicity
23 m²/s²
0-3 km storm-relative helicity
69 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Newport/Morehead City, NC wrote its last area forecast discussion before this severe thunderstorm warning went out at May 15, 4:34 PM EDT, 1 hour 22 minutes earlier.

Area forecast discussion, May 15, 4:34 PM EDT, 1 hour 22 minutes before
Area Forecast Discussion
National Weather Service Newport/Morehead City NC
434 PM EDT Wed May 15 2024

.SYNOPSIS...
Strong to severe thunderstorms are possible this afternoon and
evening as low pressure lifts to our north. A cold front will
sweep across ENC tonight with high pressure building in behind
it, keeping Thursday dry. Another low pressure system impacts us
this weekend.

&&

.NEAR TERM /THROUGH TONIGHT/...
As of 3:30 PM Wednesday...Latest surface analysis shows the cold
front draped nearly parallel to Core Banks. This boundary has
been a source of lift for the showers and thunderstorms that
have moved across the area over the past several hours.

All convection within the FA has waned, but a second round is
expected later this afternoon and evening (especially south of
HWY 64) due to a cold front and mid-level low moving across the
area. Storms that develop have the potential to become strong
to severe given the RAP mesoanalysis showing 1000-2000 J/kg of
MLCAPE, 50-55+ kt of effect shear, and mid-level lapse rates
around 6 C/km. As a result, a Severe Thunderstorm Watch is in
effect until 8 PM for Lenoir, Pamlico, Jones, Craven, Duplin,
Onslow, and Carteret Counties. The primary concerns with these
storms are damaging wind gusts and hail. The severe threat will
decrease after sunset, but strong to severe storms are still
possible through the evening. Convection will decrease after
midnight and lows will drop to the low 60s across the area.

&&

.SHORT TERM /THURSDAY/...
As of 4 PM Wednesday...A nice day is in store as we settle into
the post-frontal air mass and upper ridging builds in. Cloud
cover will hang around through the day, but we'll be dry with
highs in the upper 70s along the coastal plain and low 70s along
the OBX.

&&

.LONG TERM /THURSDAY NIGHT THROUGH WEDNESDAY/...
As of 430 AM Wednesday...High pressure builds in Thursday night
into Friday but another low pressure system will impact the
area this weekend. High pressure builds in early next week.

Thursday through Friday...Upper ridging builds in from the
west Thursday with a vertically stacked low off the Mid-Atlantic
coast slowly moving eastward. Lowered PoPs to below mentionable
with most guidance now indicating dry conditions and model
soundings showing only a shallow saturated layer above 850mb
and very dry well mixed conditions below that. If any showers do
develop, they will likely only produce virga. Ridging crest
over the area Friday with mainly dry conditions expected but
will see increasing clouds as the next system approaches and
could see an isolated shower move in from the west late in the
day.

Friday night through Sunday night...A complex low pressure
system will impact the region through most of the weekend. A
southern stream wave will transport ample gulf moisture into
the region Friday night into Saturday with sfc low pressure
moving across the region late Saturday or early Sunday. The
system then transitions into a vertically stack low as it slowly
pushes across the Mid-Atlantic and off the coast through the
latter half of the weekend. As with most cut-off systems, there
are differences among the models with the evolution, timing and
track with this system but unsettled weather will impact the
region through much of the period.

Monday and Tuesday...The upper low slowly pulls away from the
area early next week with high pressure building in from the
west with generally dry conditions expected.

&&

.AVIATION /20Z WEDNESDAY THROUGH MONDAY/...
SHORT TERM /through 12Z Thursday/...
As of 4 PM Wed...A mixed bag of flight categories is expected
over the next 24 hours. Showers and thunderstorms are expected
to develop again this evening (mainly south of HWY 64), some of
which could be strong to severe and produce hail and gusts >50
kt. After convection dies down after midnight, guidance is in
good agreement of low stratus developing and lowering CIGs to
at least IFR between 06 and 14Z. With the today's rainfall and
overnight winds expected to go light to calm, fog development
cannot be ruled out either. Conditions will improve to VFR by
mid-morning.

LONG TERM /Thursday through Sunday/...
As of 445 AM Wednesday...Pred VFR expected Thursday through
Friday with high pressure building into the area. Another
low pressure system will impact the area through the weekend
bringing periods of sub-VFR conditions Friday night through
Sunday.

&&

.MARINE...
SHORT TERM /Today and Tonight/...
As of 4 PM Wed...Poor boating conditions continue with 4-6 ft
seas and SW winds around 10-15 kt, veering to the NW overnight.
SCA conditions should cease by early tomorrow morning with seas
decreasing to 3-5 ft.

LONG TERM /Thursday through Sunday/...
As of 5 AM Wednesday...Low pressure off the Mid-Atlantic will
slowly push away from the area Thursday with high pressure
transitioning across the waters on Friday with conditions
expected to remain below Small Craft Criteria. A complex low
pressure system will impact the region Friday night through
Sunday bringing unsettled weather through the period. Guidance
for the most part keeping conditions below SCA criteria through
the weekend but cannot rule out a period of low end SCA mainly
late Saturday/Saturday night. The best opportunity for SCA
conditions will be late in the weekend or early next week as low
pressure deepens as it pulls offshore. There are differences
among the models the timing and track of this system, so be sure
to follow updates as details come into focus.

&&

.MHX WATCHES/WARNINGS/ADVISORIES...
NC...Beach Hazards Statement until 8 PM EDT this evening for NCZ195-
     196-199-204-205.
MARINE...Small Craft Advisory until 6 PM EDT this evening for AMZ150.
     Small Craft Advisory until 4 AM EDT Thursday for AMZ152-154-
     156-158.

&&

SYNOPSIS...MHX
NEAR TERM...OJC
SHORT TERM...OJC
LONG TERM...SK
AVIATION...OJC/SK
MARINE...OJC/SK
Hazardous weather outlook, May 15, 4:14 AM EDT, 13 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Newport/Morehead City NC
414 AM EDT Wed May 15 2024

NCZ205-160815-
Hatteras Island-
414 AM EDT Wed May 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...
...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.
   Moderate Rip Current Risk.

There is a Marginal Risk of severe thunderstorms this afternoon. The
primary hazards are damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ203-160815-
Northern Outer Banks-
414 AM EDT Wed May 15 2024

...MODERATE RIP CURRENT RISK IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Moderate Rip Current Risk.

There is a Marginal Risk of severe thunderstorms this afternoon. The
primary hazards are damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ029-044>047-079>081-090>092-094-193-194-198-160815-
Martin-Pitt-Washington-Tyrrell-Mainland Dare-Greene-Beaufort-
Mainland Hyde-Duplin-Lenoir-Jones-Pamlico-Northern Craven-
Southern Craven-Inland Onslow-
414 AM EDT Wed May 15 2024

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

There is a Slight Risk of severe thunderstorms this afternoon. The
primary hazards are damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

NCZ195-196-199-204-160815-
West Carteret-East Carteret-Coastal Onslow-Ocracoke Island-
414 AM EDT Wed May 15 2024

...BEACH HAZARDS STATEMENT IN EFFECT FROM 8 AM EDT THIS MORNING
THROUGH THIS EVENING...

This Hazardous Weather Outlook is for eastern North Carolina.

.DAY ONE...Today and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Beach Hazards Statement.

There is a Slight Risk of severe thunderstorms this afternoon. The
primary hazards are damaging winds and hail.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Special weather statement, May 15, 12:09 PM EDT, 5 hours 47 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1209 PM EDT Wed May 15 2024

NCZ091-092-193-194-151700-
Jones NC-Lenoir NC-Northern Craven NC-Southern Craven NC-
1209 PM EDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN JONES...SOUTH
CENTRAL LENOIR AND NORTHWESTERN CRAVEN COUNTIES THROUGH 100 PM EDT...

At 1209 PM EDT, Doppler radar was tracking a strong thunderstorm near
Phillips Crossroads, or 17 miles west of New Bern, moving east at 60
mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
New Bern, James City, Trent Woods, River Bend, Phillips Crossroads,
Askins, Comfort, Jasper, Tuscarora, Rhems, Coastal Carolina Regional
Airport, Bridgeton, Dover, Cove City, Pollocksville, and Trenton.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3500 7757 3518 7758 3532 7710 3501 7697
TIME...MOT...LOC 1609Z 261DEG 54KT 3510 7736

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

27
Special weather statement, May 15, 12:39 PM EDT, 5 hours 17 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
1239 PM EDT Wed May 15 2024

NCZ092-194>196-199-151715-
Coastal Onslow NC-West Carteret NC-Jones NC-East Carteret NC-
Southern Craven NC-
1239 PM EDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN JONES...
SOUTHEASTERN CRAVEN...EAST CENTRAL ONSLOW AND WEST CENTRAL CARTERET
COUNTIES THROUGH 115 PM EDT...

At 1239 PM EDT, Doppler radar was tracking a strong thunderstorm over
Kuhns, or 11 miles southwest of Havelock, moving east at 25 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Havelock, Morehead City, Newport, Stella, Swansboro, North River,
Harlowe, Wildwood, Kuhns, Peletier, Great Neck, Bogue, North Harlowe,
Cherry Branch Ferry Terminal, and Crab Point Village.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3470 7715 3488 7719 3497 7668 3475 7660
TIME...MOT...LOC 1639Z 258DEG 34KT 3481 7709

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

27
Special weather statement, May 15, 1:34 PM EDT, 4 hours 22 minutes before
Special Weather Statement
National Weather Service Newport/Morehead City NC
134 PM EDT Wed May 15 2024

NCZ194>196-151815-
West Carteret NC-East Carteret NC-Southern Craven NC-
134 PM EDT Wed May 15 2024

...A STRONG THUNDERSTORM WILL IMPACT SOUTHEASTERN CRAVEN AND CENTRAL
CARTERET COUNTIES THROUGH 215 PM EDT...

At 134 PM EDT, Doppler radar was tracking a strong thunderstorm near
Open Grounds Farm, or 12 miles southwest of Cedar Island, moving
northeast at 60 mph.

HAZARD...Wind gusts up to 50 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor hail damage to vegetation is
         possible.

Locations impacted include...
Morehead City, Cedar Island, South River, North River, Merrimon,
Sealevel, Davis, Smyrna, Atlantic, Otway, Williston, Great Neck, Open
Grounds Farm, Stacy, Bettie, Ocracoke Light House, Michael J Smith
Airport, and Cedar Island Ferry Terminal.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

A Severe Thunderstorm Watch remains in effect until 800 PM EDT for
eastern North Carolina.

&&

LAT...LON 3471 7667 3490 7676 3514 7619 3492 7606
TIME...MOT...LOC 1734Z 245DEG 54KT 3491 7650

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...50 MPH

27

The office that day

Everything else NWS Newport/Morehead City, NC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 14, 8:02 PM EDTBeach Hazards StatementMHXCarteret, Dare, Hyde, Onslow24 hr
May 14, 8:23 PM EDTSpecial Weather StatementMHXDuplin, Greene, Lenoir, Pitt37 min
May 14, 9:51 PM EDTSpecial Weather StatementMHXBeaufort, Craven, Jones, Washington39 min
May 15, 12:09 PM EDTSpecial Weather StatementMHXCraven, Jones51 min
May 15, 12:24 PM EDTSpecial Marine WarningMHX36 min
May 15, 12:39 PM EDTSpecial Weather StatementMHXCarteret36 min
May 15, 1:23 PM EDTSpecial Marine WarningMHX67 min
May 15, 1:34 PM EDTSpecial Weather StatementMHXCarteret41 min
May 15, 2:19 PM EDTSpecial Marine WarningMHX56 min
May 15, 5:06 PM EDTSevere Thunderstorm WarningMHXDuplin, Onslow54 min
May 15, 5:34 PM EDTSevere Thunderstorm Warning Considerable damage threatMHXDuplin39 min
May 15, 5:54 PM EDTSpecial Marine WarningMHX66 min
May 15, 5:56 PM EDTSevere Thunderstorm WarningMHXCarteret, Craven, Jones, Onslow49 min
May 15, 6:44 PM EDTSpecial Weather StatementMHXPamlico46 min
May 15, 6:45 PM EDTSpecial Marine WarningMHX45 min
May 15, 6:55 PM EDTSpecial Marine WarningMHX65 min
May 15, 7:00 PM EDTSpecial Weather StatementMHXOnslow30 min
May 15, 7:13 PM EDTSevere Thunderstorm WarningMHXCarteret, Onslow48 min
May 15, 7:32 PM EDTSpecial Marine WarningMHX58 min
May 15, 7:55 PM EDTSpecial Marine WarningMHX95 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2024Every severe thunderstorm warning in 2024

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.